Author(s): Tostmann A, Boeree MJ, Aarnoutse RE, de Lange WC, van der Ven AJ,
Abstract Share this page
Abstract The cornerstone of tuberculosis management is a 6-month course of isoniazid, rifampicin, pyrazinamide and ethambutol. Compliance is crucial for curing tuberculosis. Adverse effects often negatively affect the compliance, because they frequently require a change of treatment, which may have negative consequences for treatment outcome. In this paper we review the incidence, pathology and clinical features of antituberculosis drug-induced hepatotoxicity, discuss the metabolism and mechanisms of toxicity of isoniazid, rifampicin and pyrazinamide, and describe risk factors and management of antituberculosis drug-induced hepatotoxicity. The reported incidence of antituberculosis drug-induced hepatotoxicity, the most serious and potentially fatal adverse reaction, varies between 2\% and 28\%. Risk factors are advanced age, female sex, slow acetylator status, malnutrition, HIV and pre-existent liver disease. Still, it is difficult to predict what patient will develop hepatotoxicity during tuberculosis treatment. The exact mechanism of antituberculosis drug-induced hepatotoxicity is unknown, but toxic metabolites are suggested to play a crucial role in the development, at least in the case of isoniazid. Priorities for future studies include basic studies to elucidate the mechanism of antituberculosis drug-induced hepatotoxicity, genetic risk factor studies and the development of shorter and safer tuberculosis drug regimens.
This article was published in J Gastroenterol Hepatol
and referenced in Journal of AIDS & Clinical Research